How to Kick Your Benzodiazepine Addiction

This is my first “new” post in seven years to this blog. I had always meant to write a post about my benzo addiction, the problems it caused me, and how I eventually got off of the drugs. I’m finally doing that.

It was in 2013 that I realized I had developed a tolerance to the Clonazepam I was intermittently taking, that I was suffering withdrawal syndrome, and firmly decided I had to get off. Three years later I want to share with you the post I had written back in 2013 for Benzo Buddies, the community group that helped me overcome my addiction.

“My Benzo Buddies success story:

I knew I wanted to come back here and be a support to people going through the same thing I went through last year, so here I am. Clonazepam (Klonopin) and Remeron (and Ativan and Paxil) FREE since Sept 2013. It’s been 6 months since I took my last dose of the liquid titration, and I pray I never forget to look back on that time and remember the huge thing I overcame. It changed me forever.

I suffered severe panic attacks and phobias since I was a young kid. Mom also had anxiety disorder. Here I was in my 20s and living on social security disability. So much of my life was spent indoors, isolated and suffering. How much of life I missed!

It was on a particular “Hell night” that I ended up in the ER, and a doctor prescribed me Ativan. Finally, relief! I slept like a baby. I remember after they filled my vein with the medicine, I started to hallucinate images of darkly silhouetted people and auras…Then my blood pressure monitor alarm started beeping–which I remember in my blissed-out state–because my blood pressure had dropped dangerously low due to the Ativan. The nurses checked me, flipped me to my side, and the alarm stopped beeping.

They sent me home with the Ativan, failing to stress the side effects or that it wasn’t something I should take every day. I started taking it every time I had an attack. Eventually, I realized my increased symptoms were due to withdrawal symptoms. I’d been taking it every day, my body rapidly craving more.

I had another Hell night, went to my doctor’s. This time I requested a prescription for Clonazepam, after I read that it would be easier to taper off of than Ativan. So I switched to Clonazepam, and it was a good switch. My symptoms eased up a bit.

And so it went for 3 years or so. I actually kicked the Clonazepam, at one point, by pill cutting, but then got back on it again. This time I would take it even for a migraine headache. Little did I know…

I suffered chronic nausea for 3 years while I was on Clonazepam. I was fighting systemic candida and H.pylori infections. The H.pylori was the worst. With treatment through natural antibiotics and other supplements, I healed from the h.pylori and the nausea subsided, finally.

But for a long time I continued to suffer with what I believed was hypoglycemia: the need to eat every 2 hours or less, feelings of extreme weakness, mental disorientation, motion sensitivity, breathlessness, nausea, sensitivity to heat, tingling hands, verbal and cognitive disorientation, and of course, severe panic attacks, phobias, and suicidal ideation. The need to eat ruled my life. I had to take food with me everywhere–even into the bathroom when I showered. I would wake up in the middle of the night to eat, at least once a night, but up to three times a night. This went on for a few years.

Finally, it occurred to me, through talking to a friend, that maybe the Clonazepam I had continued to take might be causing some of these symptoms.

My illness increasingly effected my marriage, and in June of 2013, my husband moved out, leaving me to face my fears, illness and withdrawals without him. Devastated from the loss of my husband, I became even sicker. (Though I will add here, my ex-husband hadn’t abandoned me. He had been there for me more than anyone else in my life, and I will always be grateful to him for that. Our separation was a mutual decision and ultimately the best thing for us.) I could barely function. I developed morning sickness (worse than before). Thankfully, my mother lived across the street, and she became my main support.

It was truly Hell. A spiritual battle that rarely let up. My faith in Christ and sudden, desperate devotion to Him and to prayer saved me. I learned what it was to literally pray unceasingly. It was a profoundly spiritual time for me, that in some ways, I actually miss. I became closer to my God than ever before, and without that, I wouldn’t have made it. I clung to prayer, and the Psalms, specifically, like a security blanket.

Insomnia hit with full force. The Psalms got me through. I suffered in the night the worst. It seems to me, that the night is the time for spiritual warfare. And I went through it, but thankfully, I had a small group of friends who constantly kept me in prayer and whom I could text any time of the day or night.

I began my titration in July of 2013 using coconut milk. The schedule I made for myself empowered me. It gave me focus, a mission. I looked to the day on the calendar that I had written “I’m Free!” I decided to take 3 months or so to go off, approx 100 days, at a 1% taper each day. I’ve always been an impatient person, but a friend of mine told me to take it slow, and I learned that that was best in this case. She had taken 6 months to go off–I was trying to do it in half the time. Everyone is different.

I suffered a lot, but I mentally prepared myself for “battle” everyday through prayer and acceptance. I remember as the days got closer to Freedom, the liquid in my jar seemed to disappear. I kept thinking, how could there be this many more days left? It was such a small amount of liquid. This is why I ended up taking a little less than 100 days, but it worked for me.

As I got closer to the last dose, I would tell my friends and family, “Two days left!” Or “It’s my last night tonight!” I had my sister and mother come stay the night with me for the two days of my last two doses. I thank God for them, because that last night was incredibly difficult. I had been taking Remeron for a short time, and mostly as needed, and I took it on those final days to help with sleep and nausea.

Then, after I kicked the Clonazepam…it was still not over. I had to get off the Remeron. That was another mountain to climb, and again, I needed the help of my mother and stepdad, but I made it. (I was on Remeron for less than 30 days, and hadn’t even taken it everyday, so I just tapered down with pill cutting over a few days.)

It’s been 6 months (at the time I wrote this “testimony”), and I am gradually getting stronger. What symptoms I still have may be due to damage caused by the drugs. They may have effected my thyroid and adrenals, which I am working to heal now, through chiropractic and supplements. But, my sleep has improved. I can fall asleep naturally; it’s staying asleep I still struggle with. I am still waking once a night to eat, but that’s much better than 2 or 3 times. Also, I don’t have trouble falling back asleep. The anxiety has gone way down. Sometimes I go a long time without any anxiety. I overcame my phobias because I had to face them head-on and all by myself. I have also been seeing a lot of improvement through EMDR therapy.

Today I feel like a new person or like the person I always was, but now she can breathe and live! I look healthier, and I have a lot of hope for continued improvement and healing. The suffering is hard, and when you think you can’t do it anymore…you can. You absolutely can. And it will pass. It will always pass. Sleep will come. Rest will come. Peace will come. Eventually you’ll look back and realize that 3 months (or however long you choose to take to go off the benzo) wasn’t as long as it once seemed. It’s just time and it always passes. Thank God.

Peace of Christ be with you. Please message me anytime. I want to be of help.

Juanita

Clonazepam (replaced Ativan) 1.5 mg for 3 years
Titration method using coconut milk
1% taper every day for approx 100 days
Went through Hell but came out on the other side.
Benzo FREE since Sept. 2013. Praise God!”

6-27-2016 I’m still drug free!

Advertisements

One Comment Add yours

  1. Your journey has been incredible. You have conquered and triumphed over so much…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s